Indiana, 2020

Hail in Indiana, May 14, 2020

May 14, 2020 · NWS IWX · 2 events in 1 county or zone

A moist and marginally unstable atmosphere was in place as a series of short waves moved through. The first impacted the area from late morning into the afternoon hours with the second moving in during the late evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A moist and marginally unstable atmosphere was in place as a series of short waves moved through. The first impacted the area from late morning into the afternoon hours with the second moving in during the late evening hours. A few marginally severe hail reports came in during the late evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 14, 6:48 PM EST, 3 hours 59 minutes earlier.

Area forecast discussion, May 14, 6:48 PM EST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
748 PM EDT Thu May 14 2020

.SYNOPSIS...
Issued at 316 PM EDT Thu May 14 2020

Showers and thunderstorms will continue this afternoon with
moderate to heavy rain. The severe threat has diminished. Wet
weather will continue into Friday. Saturday should be mostly dry,
but more rain will move in Saturday night and Sunday.

&&

.UPDATE...
Issued at 707 PM EDT Thu May 14 2020

Have made slight adjustments on POPs for the evening and overnight
hours. Convection over the next few hours should be contained
south of HWY 30 along the leading edge of an EML. Overall logic to
the forecast hasn't changed, another round of convection is
expected as a shortwave moves across the mid-MS valley sending
the ongoing convection over IA into the forecast area much later
tonight. Deep layer shear continues to look on the lower side
(20-25kt 0-6km) overnight while instability of 1000-2000 J/kg
continues to migrate northwards accompanied by dewpoints in the
mid to upper 60s.

One feature which could help in the shear department is the MCV
steadily moving northeast from southern MO. Given it's current
track, the center will likely slide across far NE IN/NW OH. This
wouldn't be a great trajectory for storm organization for most of
the area, but if a storm can initiate on the east side of the
center then it would be in a better environment. The HRRR has
picked up on this feature which shows most of the additional
storms developing on the N to NE side of the MCV north of Hwy 30.
Should this prove true, then the MCV wouldn't provide much aid to
storm intensity.

Continue to think the greatest severe hazards tonight remain
strong to damaging wind gusts and heavy rain leading to flooding.
Will likely add our remaining MI counties into the watch given the
influences of the MCV allowing for a greater eastward expansion
of storms as it moves north around midnight.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 316 PM EDT Thu May 14 2020

A shortwave currently over central Illinois is pushing an MCS
across northern Indiana this afternoon, and will eventually move
into northern Ohio. Showers and thunderstorms with moderate to
heavy rain can therefore be expected through early evening. The
forecast area remains in the warm sector with the warm front over
southern Michigan and the cold front extending from Wisconsin back
across the plains. It has become quite warm and humid with highs
in the 60s north to mid 70s southeast, and dewpoints in the 60s.
This has allowed the area to become fairly unstable with MUCAPE
500-1000 J/kg. However, shear is marginal at around 30 kts and
forecast to decrease this evening. With ongoing rain and
associated cooling, expect instability to decrease as well, and a
limited severe weather threat. Yet there could still be some
gusty winds up to 45 mph.

The current round of storms is expected to move out of the area by
late evening. There may be a break in activity, and then another
shortwave will move in from west around midnight with more showers
and thunderstorms. The biggest threat with this complex will be
heavy rain, especially across northwest Indiana and southwest
Michigan. An additional 1 to 2 inches will be possible during this
period, and some localized flooding or ponding of water could
occur. A Flood Watch has been issued.

The cold front will move through the area around mid-day Friday,
pushing moisture eastward. By evening, most of the area will start
to dry out and clouds will scatter. However, the front will stall
over the Ohio Valley, and light rain could persist over the
southeast counties. Despite the cold front, it will be mild on
Friday with highs in the 70s except 60s near Lake Michigan. Highs
are likely to occur early though, with cooler air moving in late
afternoon with the front.

&&

.LONG TERM...(Friday Night through Thursday)
Issued at 316 PM EDT Thu May 14 2020

A transitory ridge of high pressure will build in on Friday night
into Saturday morning. Dry weather may not last long though, with
another low pressure system poised to bring more rain and
thunderstorms on Saturday night into Sunday as a deep closed low
swings through the Great Lakes. Lingering showers due to wrap-
around moisture are now also forecast to persist on Monday and
possibly Tuesday as the low stalls over the SE US. Dry conditions
should return for Wednesday and Thursday, but confidence is low
since latest model runs hold onto the low through the end of the
week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 707 PM EDT Thu May 14 2020

Chances for convection will keep confidence low for the 00z TAf
cycle. Initial round of convection has already gone through the
terminals and we should see a lull of activity over the first
couple of hours. Models show an additional round of convection
possible for KFWA as a MCV over southern MO continues to move
northeast with time. KSBN could miss out on convection from this
feature and have it's chances associated more with the eastward
progression of the complex of storms over IA. Have made
adjustments at both terminals to try to capture this brief lull
and renewal of convection at the terminals.

Given the slow progression of the convection and associated cold
front, KSBN will likely see the greatest impacts overnight. A
Prolonged period of degraded ceilings and visby is expected when
convection moves over the terminals. Outside of the initial
convection may have to wait until closer to 12z for the front to
bring convection to the terminals. Have also maintained LLWS
mention overnight as a strong LLJ moves over the terminals and
surface winds drop below 10kt.

An return to VFR is possible at the very end of this TAF cycle as
the cold front moves southeast of the terminals. Have introduced
this improvement with this issuance.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Flood Watch through Friday morning for INZ003>005-012-014.

MI...Flood Watch through Friday morning for MIZ077>079.

OH...NONE.
LM...NONE.
&&

UPDATE...CM
SYNOPSIS...Cobb
SHORT TERM...Cobb
LONG TERM...Cobb
AVIATION...CM

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 14, 6:56 PM EST, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
756 PM EDT Thu May 14 2020

INZ006>009-013-015>018-020-022>027-032>034-OHZ001-002-004-005-015-
016-024-025-160000-
Lagrange-Steuben-Noble-De Kalb-Pulaski-Fulton IN-Kosciusko-Whitley-
Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-
Blackford-Jay-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-
Van Wert-Allen OH-
756 PM EDT Thu May 14 2020

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...Tonight.

Thunderstorms will be possible into tonight across much of the
area. The severe weather threat has diminished, although there could
be a few strong wind gusts. Heavy rain is also possible, which could
cause some ponding of water and minor flooding in areas that see
repeated rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional chances for thunderstorms exist Saturday night into
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-160000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
756 PM EDT Thu May 14 2020

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

Thunderstorms will be possible through tonight, which may cause
locally higher winds and waves.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible again Saturday night into Sunday.

INZ003>005-012-014-MIZ077>081-160000-
La Porte-St. Joseph IN-Elkhart-Starke-Marshall-Berrien-Cass MI-
St. Joseph MI-Branch-Hillsdale-
756 PM EDT Thu May 14 2020 /656 PM CDT Thu May 14 2020/

...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Thunderstorms capable of producing heavy rain are expected
overnight. An additional 1 to 2 inches of rain with locally higher
amounts will be possible. This could cause some ponding of water and
minor flooding in areas that see repeated rainfall. These storms may
also be capable of producing strong wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Thunderstorms are expected Friday morning. These storms will be
capable of producing locally heavy rainfall which could lead to
flooding of poor drainage areas.

Additional chances for thunderstorms exist Saturday night into
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 14, 5:59 PM EST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
659 PM EDT THU MAY 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     2 SSE VAN WERT          40.84N 84.57W
05/14/2020                   VAN WERT           OH   EMERGENCY MNGR

            APPROXIMATELY ONE MILE TRACK OF DAMAGE THAT
            INCLUDED TWO 3FT DIAMETER TREES SNAPPED,
            SHINGLES BLOWN OFF HOME, AND SEVERAL LIMBS
            SNAPPED.

&&

AGD
Special weather statement, May 14, 8:09 PM EST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Northern Indiana
909 PM EDT Thu May 14 2020

INZ016-017-150145-
Whitley-Kosciusko-
909 PM EDT Thu May 14 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WHITLEY AND SOUTHEASTERN
KOSCIUSKO COUNTIES...

At 908 PM EDT, a strong thunderstorm was located near Pierceton, or
near Winona Lake, moving east at 40 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Warsaw, Columbia City, Winona Lake, Tri-lakes, Pierceton, Etna,
Larwill, Sidney, Ridinger Lake, Lorane, Blue Lake, Goose Lake,
Coesse, Collins, Ormas, Packerton and Wooster.

&&

LAT...LON 4124 8590 4130 8563 4130 8554 4127 8554
      4126 8535 4118 8532 4118 8534 4113 8534
      4107 8584
TIME...MOT...LOC 0108Z 256DEG 38KT 4118 8577

HAIL...0.50IN
WIND...50MPH

NWS
Local storm report, May 14, 9:04 PM EST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1004 PM EDT THU MAY 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 PM     HAIL             2 SW EGE                41.27N 85.31W
05/14/2020  E0.50 INCH       NOBLE              IN   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&
Special weather statement, May 14, 10:43 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1143 PM EDT Thu May 14 2020

INZ005-006-008-016-017-150415-
Lagrange-Whitley-Noble-Kosciusko-Elkhart-
1143 PM EDT Thu May 14 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ELKHART...NOBLE...
NORTHWESTERN WHITLEY...NORTHEASTERN KOSCIUSKO AND SOUTHWESTERN
LAGRANGE COUNTIES...

At 1143 PM EDT, a strong thunderstorm was located over North Webster,
or 7 miles southeast of Syracuse, moving northeast at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Kendallville, Ligonier, Syracuse, Avilla, Albion, Rome City, Topeka,
North Webster, Pierceton, Swan, Etna, Wolcottville, Leesburg,
Cromwell, Brimfield, Big Barbee Lake, Honeyville, Ridinger Lake,
Merriam and Big Lake.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4167 8552 4135 8519 4131 8519 4117 8570
      4134 8589
TIME...MOT...LOC 0343Z 237DEG 37KT 4134 8567

HAIL...0.25IN
WIND...40MPH

CM

The radar

The Northern Indiana radar (KIWX), 7 km away, was scanning. The volume nearest the first event began at 03:48 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Kosciusko

When
May 14, 10:47 PM EST to 10:48 PM EST
Where
Kosciusko County, 1.38 mi N of Oswego
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.340, -85.780

Several quarter size hailstones noted by off duty NWS employee amongst mainly pea to penny size hail.

Hail, Kosciusko

When
May 14, 10:49 PM EST to 10:50 PM EST
Where
Kosciusko County, 2.76 mi N of North Webster
Measured
1 in hail
Reported by
Official NWS Observations
Coordinates
41.360, -85.700

Quarter size hail observed at the NWS Northern Indiana office.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895554, 895555.